How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor Jeff Your Own Question
Doctor Jeff
Doctor Jeff, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4589
Experience:  Small Animal Veterinarian and practice owner with 12+ years experience.
21393945
Type Your Dog Veterinary Question Here...
Doctor Jeff is online now
A new question is answered every 9 seconds

My dog ate a tube of 1%hydrocortisone first aid ointment. I

This answer was rated:

My dog ate a tube of 1%hydrocortisone first aid ointment. I was wondering if that would need medical attention. He is a 91 pound lab.

Chances are that this should not have any long lasting toxic issues. The hydrocortisone could cause a little change in appetite or water consumption. The bigger issue would be the tube itself could cause some GI irritation, vomiting, diarrhea, or obstruction. If he is vomiting his food over the next couple days, then a vet visit may be warranted to make sure there is not evidence of an obstruction. If you are noticing the vomiting of bile, then you can use a tablet of pepcid AC or tagement twice daily. This will reduce stomach acid production. Either way, it may help to use 2 teaspoons of maalox twice daily to help soothe the tract. Certainly if there is any decline in his overall condition a vet visit may be warranted. This may be for simple supportive care compated to what I can have you do in this forum. I hope this helps and you direction.

Thanks

Dr. Jeff

Doctor Jeff and other Dog Veterinary Specialists are ready to help you